Bulletin of Mathematical Biology

, Volume 52, Issue 1, pp 209–240

A mathematical theory of natural and artificial selection—I

  • J. B. S. Haldane
Population Genetics

DOI: 10.1007/BF02459574

Cite this article as:
Haldane, J.B.S. Bltn Mathcal Biology (1990) 52: 209. doi:10.1007/BF02459574


Mathematical expressions are found for the effect of selection on simple Mendelian populations mating at random. Selection of a given intensity is most effective when amphimixis does not affect the character selected, e.g. in complete inbreeding or homogamy. Selection is very ineffective on autosomal recessive characters so long as they are rare.

Copyright information

© Society for Mathematical Biology 1990

Authors and Affiliations

  • J. B. S. Haldane
    • 1
  1. 1.Trinity CollegeCambridgeUK

Personalised recommendations